BRASH Syndrome

0
BRASH Syndrome
EKG on admission, with a pulse rate of 40 bpm (note the absence of peaked T waves).

Ranolazine induced BRASH syndrome variant: renal failure, bradycardia and hyperkalemia.

This article describes the case of an 88-year-old female with ranolazine induced BRASH syndrome, renal failure, bradycardia and hyperkalemia. Similarly, she presented to the emergency with a 1-day history of abdominal discomfort with nausea and vomiting. Physical examination showed the patient was afebrile with 120/54 mm Hg blood pressure, 40 beats per minute pulse rate and 18 breaths per minute respiratory rate.

She did not have complaints of chest pain, palpitations or dyspnea. In addition, there was no significant travel history, recent change in medications or contact with sick people. However, her medical history revealed that she was on medications for comorbidities including hypertension, diabetes, CAD, heart failure with preserved ejection fraction, hypothyroidism, paroxysmal atrial fibrillation with a history of cerebrovascular accident without any residual deficits. She was currently on amlodipine, furosemide, isosorbide mononitrate, levothyroxine, metformin, omeprazole and ranolazine with the same dose of furosemide and ranolazine for the past 1 year.

Examination and diagnosis

Physical examination showed bradycardia with a decrease in breath sounds in the left lower lung field. She had normal blood volume. Although, laboratory results showed increased potassium, serum creatinine and eGFR. Thyroid profile was normal. Chest radiography was significant of left pleural effusion. Management included intravenous fluid bolus for acute renal injury. In addition, for treatment of hyperkalemia doctors prescribed sodium polystyrene sulfate, calcium gluconate, albuterol, intravenous insulin, and a dextrose injection. However, despite treatment, her bradycardia worsened.

ECG was remarkable of junctional bradycardia at 32 bpm, normal QRS complex and prolonged QTC of 532 milliseconds. T waves weren’t peaking. Similarly, there was no significant chronotropic response on administration of atropine. Doctors advised close monitoring in the cardiac care unit. Her serum creatinine peaked a maximum of 2.2 mg/dL the next day. The presentation led to the diagnosis of ranolazine induced BRASH syndrome. Ranolazine is an antianginal drug that commonly causes side effects including dizziness, headache, nausea and constipation. Therefore, ranolazine was discontinued with appropriate alternative treatment. Consequently, her renal function, potassium and heart rate improved 48 hours after presentation with 60 – 100 bpm heart rate.

She was discharged the next day with instructions for outpatient cardiology follow-up.

References

Ranolazine Induced Bradycardia, Renal Failure, and Hyperkalemia: A BRASH Syndrome Variant https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6955118/

Previous articleRisk of Severe COVID-19 Predicted with New Rapid Test
Next articleSuicide With Caffeine Overdose!
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here